Texas, 2016

Flash Flooding and Flooding in Texas, May 26 to 27, 2016

May 26 to 27, 2016 · NWS FWD · 13 events in 7 counties and zones

A series of upper level disturbances produced multiple rounds of showers and thunderstorms across the region. A few storms became severe with large hail and damaging wind gusts, but storms training repeatedly over the same areas led to this being mostly a flood and flash flood event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A series of upper level disturbances produced multiple rounds of showers and thunderstorms across the region. A few storms became severe with large hail and damaging wind gusts, but storms training repeatedly over the same areas led to this being mostly a flood and flash flood event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 26, 12:04 PM CST, 21 minutes earlier.

Area forecast discussion, May 26, 12:04 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
104 PM CDT THU MAY 26 2016

.AVIATION...
This morning's convective complex continues to move off to the
east of the TAF sites. In its wake, cigs have gone VFR outside of
shra/tsra. Later this afternoon, thunderstorms are expected to
develop along the eastward-advancing dryline near the Texas Low
Rolling Plains/eastern Texas Panhandle region. Current
indications are that a line of showers and storms will move into
the metroplex late this evening and into the early overnight
hours. Any storms would pose a risk for hail and strong winds
given the availability of very strong instability and increasing
wind profiles.

After this activity clears the area, low MVFR and IFR cigs are
expected to re-develop with the potential for showers lingering
across the area. At this time, have not included mention of TS
during the late overnight period due to uncertainties in the
timing and and coverage of precipitation, but this will be refined
in future forecasts.

For the DFW extended TAF, have indicated precip-free conditions
and MVFR cigs as early-morning precip moves east, but it is
entirely possible another round of showers and storms re-develops
and impacts the region during the late afternoon tomorrow, but
confidence is much too low in this to include in the current
issuance.

For the ACT TAF, have prevailed VCTS and -TSRA this afternoon as
earlier convection is showing signs of back-building in the
vicinity of an outflow boundary. Another line of showers and
storms is expected to move east this evening along with IFR cigs
into tomorrow morning.

Carlaw

&&

.UPDATE...

Morning convection has produced rain amounts in excess of 2 inches
over a short period of time generally across the Central Texas
counties of the forecast area. Storms should continue to
develop/back build and train over the same region through the
afternoon. Since the atmosphere is so moist and unstable we have
decided that a flash flood watch would be necessary. The watch is
essentially south of a line from Goldthwaite to Hillsboro to
Athens and begins at noon today and goes through 6 pm Friday.

We still anticipate a threat for severe storms this afternoon and
evening...beginning in the west this afternoon on the dryline.
Shear, instability and lift should all be in place for severe
storms to develop.

The only changes necessary with this update will be to add the
flash flood watch and to adjust the QPF up mainly in the watch
area.

79

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT THU MAY 26 2016/
A thunderstorm complex, associated with an approaching shortwave,
is currently impacting the Concho Valley. Rain (with isolated
lightning strikes) from the downstream anvil has reached the
western edge of our CWA. As the upper impulse continues to east,
showers and thunderstorms will spread across North and Central
Texas today. Despite maritime tropical dew points at the surface,
and the instability they portend, the activity this morning will
be elevated. The lapse rates aloft will not be extraordinary and
expect the morning storms will primarily pose a lightning threat.

The 00Z sounding from Fort Worth showed that a formidable cap
remained. Even in our western zones, where the sun pushed
temperatures over 90 degrees Wednesday afternoon with dew points
were in the mid 70s, the cumulus field proved that the inhibition
was as widespread as it was strong. The lift associated with the
initial shortwave today should weaken the inversion to some extent
today, but morning rainfall will likely yield a cooler boundary
layer that is equally unable to overcome it. As a result, the
showers and thunderstorms will likely remain elevated into the
afternoon hours. Short-range guidance is literally all over the
map with respect to the location of the elevated convection this
afternoon, but expect the bulk of the forcing with be in areas
east of the I-35 corridor during the latter half of the day. Some
surface-based (potentially severe) convection will be possible
this afternoon mainly west of I-35, particularly those areas that
remain largely free of precipitation this morning. SBCAPE values
in our western zones should be less than the eye-popping numbers
we saw yesterday but could still yield very strong updrafts
supportive of large hail and damaging downbursts.

With the main upper trough still upstream, it is unlikely this
passing shortwave will veer or intensify the flow beneath it. This
means that the dryline will likely remain across West Texas,
perhaps even farther west than it was Wednesday afternoon.
Regardless of its position, there should be little if any
downglide in the wake of the departing impulse, and the dryline
may again be the focus for convective initiation this afternoon.
This activity would likely maintain its intensity into the evening
hours as it approaches our western zones. These storms would pose
a significant severe threat with large hail, damaging winds, and
tornadoes. This activity may congeal into a complex that would
reach the I-35 corridor after midnight. Although the intensity may
steadily diminish overnight, there would still be a continued
hail/wind threat into the morning commute across our eastern
zones.

The main upper trough will emerge from the high terrain of the
southern Rockies on Friday, dragging its final and most intense
spoke of lift across Texas. Widespread showers and thunderstorms
will impact North and Central Texas, with primarily a heavy rain
and flooding threat. However, with considerable instability still
in place, some strong/severe storms will be possible. One of the
favored areas will be Central Texas, the convection within which
may consume the bulk of the moisture flux. Another favored area
will be our western zones, which may see enough sunshine to allow
for surface-based thunderstorms late in the day. In addition,
dryline convection may enter our northwest zones late in the
afternoon or into Friday evening.

Although oppressive humidity will remain on Saturday, North and
Central Texas may experience a rare sunny afternoon, particularly
in areas along and west of the I-35 corridor. But while you're
at the pool, the next upper trough will be deepening on the West
Coast. Rain chances will increase late Sunday into Memorial Day,
and the unsettled pattern looks to continue throughout the
upcoming week.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    83  70  82  70  89 /  60  60  70  40  20
Waco                83  72  84  70  90 /  70  60  70  40  20
Paris               81  69  78  68  85 /  60  70  80  60  30
Denton              83  69  82  67  88 /  60  70  70  30  20
McKinney            82  70  81  67  86 /  60  60  80  40  20
Dallas              84  70  83  71  89 /  60  60  70  40  20
Terrell             83  72  82  70  88 /  60  60  80  50  20
Corsicana           82  71  81  70  88 /  60  60  80  50  30
Temple              82  72  84  71  89 /  70  60  70  40  30
Mineral Wells       82  68  85  65  89 /  60  70  70  20  10

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Friday afternoon for TXZ135-142>148-
156>162-174-175.

&&
Hazardous weather outlook, May 26, 11:31 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1231 PM CDT THU MAY 26 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1231 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING ACROSS ALL OF NORTH AND CENTRAL TEXAS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THE GREATEST THREAT WEST OF
INTERSTATE 35. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
HAZARDS...BUT A LOW TORNADO THREAT WILL ALSO EXIST AS VERTICAL
WIND SHEAR CONTINUES TO INCREASE. ALONG WITH THE THREAT OF SEVERE
STORMS THERE WILL BE A POTENTIAL FOR FLASH FLOODING...ESPECIALLY
SOUTH OF A LINE FROM GOLDTHWAITE TO HILLSBORO TO ATHENS...WHERE A
FLASH FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WIDESPREAD THUNDERSTORMS ARE EXPECTED ON FRIDAY MORNING WHICH
WILL LAST THROUGH MOST OF THE DAY. ADDITIONAL SEVERE STORMS WILL
BE POSSIBLE DURING THIS TIME AND WIDESPREAD HEAVY RAIN MAY RESULT
IN FLOODING...ESPECIALLY SOUTH OF A LINE FROM GOLDTHWAITE TO
HILLSBORO TO ATHENS. STORM CHANCES WILL DECREASE FROM WEST TO EAST
FRIDAY EVENING.

SLIGHT THUNDERSTORM CHANCES WILL LINGER ON SATURDAY AND SUNDAY...AND
THE UNSETTLED WEATHER PATTERN WILL CONTINUE INTO NEXT WEEK. THERE
WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...WITH
MEMORIAL DAY THE MAIN FOCUS DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS  BE REQUESTED LATE THIS AFTERNOON THROUGH
TONIGHT.

In the hours before

Special weather statement, May 26, 9:41 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1041 AM CDT THU MAY 26 2016

TXZ147-161-261615-
LIMESTONE TX-FREESTONE TX-
1041 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIMESTONE AND FREESTONE
COUNTIES UNTIL 1115 AM CDT...

AT 1041 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF TEAGUE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEXIA...GROESBECK...TEAGUE...FAIRFIELD...WORTHAM...FORT PARKER STATE PARK...
FAIRFIELD LAKE STATE PARK...TEHUACANA...STREETMAN AND KIRVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3138 9630 3137 9632 3136 9632 3128 9648
      3174 9661 3194 9620 3157 9590
TIME...MOT...LOC 1541Z 241DEG 30KT 3155 9638

DUNN
Special weather statement, May 26, 10:26 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1126 AM CDT THU MAY 26 2016

TXZ135-148-261700-
ANDERSON TX-HENDERSON TX-
1126 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON AND
HENDERSON COUNTIES UNTIL NOON CDT...

AT 1126 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF TRINIDAD...OR 15 MILES SOUTHWEST OF ATHENS...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...GUN BARREL CITY...MABANK...MALAKOFF...TOOL...EUSTACE...TRINIDAD...
ENCHANTED OAKS...CANEY CITY...PAYNE SPRINGS...LOG CABIN...MURCHISON...STAR
HARBOR AND POYNOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3199 9547 3176 9590 3177 9590 3177 9594
      3184 9600 3187 9598 3187 9597 3189 9603
      3195 9602 3196 9606 3197 9604 3208 9606
      3210 9612 3215 9610 3216 9616 3221 9615
      3220 9619 3223 9622 3236 9608 3236 9583
TIME...MOT...LOC 1626Z 233DEG 19KT 3203 9603

DUNN
Special weather statement, May 26, 10:55 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1155 AM CDT THU MAY 26 2016

TXZ162-261730-
LEON TX-
1155 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEON COUNTY UNTIL 1230
PM CDT...

AT 1154 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTH OF KURTEN...OR 20 MILES WEST OF MADISONVILLE...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...JEWETT...MARQUEZ AND LEONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3109 9598 3107 9602 3107 9605 3100 9617
      3097 9624 3100 9624 3102 9626 3106 9624
      3109 9628 3112 9628 3114 9630 3118 9630
      3126 9633 3127 9631 3144 9595 3109 9576
TIME...MOT...LOC 1654Z 235DEG 27KT 3101 9621

DUNN

The radar

The Ft Hood radar (KGRK), 121 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 flash flood, 3 flood, 1 hail. Local standard time, as filed.

Flash Flood, Robertson

When
May 26, 12:25 PM CST to 9:00 PM CST
Where
Robertson County, 9.13 mi NE of Bold Prairie to 7.44 mi E of Eaton
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.332, -96.332

Numerous county roads and several major roadways were closed due to flooding after over 4 inches of rain fell in short amount of time. In particular, the northbound lane of Highway 6 near Campbell's Creek was closed as the water continued to rise late in the afternoon hours.

Flash Flood, Leon

When
May 26, 3:50 PM CST to 9:00 PM CST
Where
Leon County, 8.16 mi W of Newby to 1.09 mi SW of Wealthy
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.355, -96.318

Several roads were closed due to flooding. In particular, CR 466 had 5-6 feet of water over it. Other closed roads included CR 456 and CR 229.

Hail, Eastland

When
May 26, 7:08 PM CST
Where
Eastland County, 2.35 mi SW of Eastland
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.376, -98.848

Golf ball sized hail was reported just west of Eastland on Interstate 20.

Thunderstorm Wind, Comanche

When
May 26, 7:40 PM CST to 7:50 PM CST
Where
Comanche County, 0.42 mi W of Sidney to 1.51 mi E of Sidney
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.949, -98.737

Trees and powerlines were knocked down in Sidney by strong thunderstorm winds. Trees were also knocked down to the east of Sidney at the intersection of CR 157 and CR 103.

Thunderstorm Wind, Comanche

When
May 26, 7:50 PM CST
Where
Comanche County, 0.49 mi SSW of Sidney
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.944, -98.735

Thunderstorm winds damaged a house roof a half mile south of Sidney.

Thunderstorm Wind, Hood

When
May 26, 8:45 PM CST
Where
Hood County, 3 mi S of Lipan
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
32.477, -98.050

Thunderstorm winds were estimated at 60 mph approximately 3 miles south of Lipan.

Flood, Robertson

When
May 26, 9:00 PM CST to May 27, 5:45 AM CST
Where
Robertson County, 6.47 mi E of Eaton to 0.75 mi NE of Bold Prairie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.974, -96.241

Several roads across the county remained flooded.

Flood, Leon

When
May 26, 9:00 PM CST to May 27, 5:45 AM CST
Where
Leon County, 8.16 mi W of Newby to 1.09 mi SW of Wealthy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.355, -96.318

Several roads across the county remained flooded.

Thunderstorm Wind, Parker

When
May 26, 9:08 PM CST
Where
Parker County, 6.4 mi ESE of Dennis
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
32.599, -97.813

Sixty mph winds were estimated in Tin Top.

Flash Flood, Comanche

When
May 26, 10:00 PM CST to May 27, 12:45 AM CST
Where
Comanche County, 8.35 mi W of Sipe Spgs to 7.06 mi S of Mercers Gap
Cause
Heavy Rain
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
32.077, -98.920

Several FM and County Roads were closed due to flooding. Water was covering the road surfaces of CR 409, FM 587, CR 419, and FM 1689.

Flash Flood, Bosque

When
May 27, 12:10 AM CST to 2:00 AM CST
Where
Bosque County, 3.72 mi S of Morgan to 3.97 mi NNW of Cranfills Gap
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.966, -97.616

Several roads between Clifton and Meridian were closed due to flooding. Also nearly every county road that crossed Meridian, Bee, and Neils creeks were closed due to high water at the crossings.

Flood, Comanche

When
May 27, 12:45 AM CST to 3:45 AM CST
Where
Comanche County, 8.35 mi W of Sipe Spgs to 7.06 mi S of Mercers Gap
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.077, -98.920

Several roads across the county remained flooded.

Thunderstorm Wind, Hood

When
May 27, 2:41 AM CST
Where
Hood County, Lipan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.520, -98.050

Several trees and small branches down in Lipan.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637385, 637391, 637392, 637394, 637395, 637399, 637386, 637389, 637401, 637409, 637418, 637413, 637419.